For many women, the news that they will need chemotherapy as part of their cancer treatment plan is almost as devastating as the initial diagnosis of breast cancer. Chemotherapy is an important weapon in the arsenal of tools used in cancer treatment, but it is also associated with a host of challenging side effects. Hair loss, nausea, fatigue and the temporary onset of menopause symptoms can be very challenging. These side effects induce fear and dread.
It is important to remember the positive effect chemotherapy can have in eradicating your cancer. Prepare mentally. Research potential side effects and prepare for them in advance. Fear can be minimized if you know what to expect. Talk to other women who have been through it, understand that your emotions and apprehensions are to be expected, and know that you are not alone.
We often equate cancer with the visible side effects of chemotherapy. As a woman facing breast cancer, the side effects can feel like a total assault on her femininity. For many, they have had to have their breasts removed, and if chemotherapy is part of their treatment regime, they are also losing their hair, their eyebrows and their lashes. These visible side effects alert others to her challenge and serve as a constant reminder, each time she looks in a mirror, of what she is going through.
The other side effects, while not visible, can be just as challenging. Fatigue, nausea, and “chemo brain” are formidable challenges. Many women describe feeling unlike themselves and unable to enjoy the everyday.
Side effects can be, to some degree, managed. Medications can help with nausea and fatigue, “cold caps” can help with hair loss, rest and a good diet can contribute to an overall feeling of improved resiliency and stamina. It’s helpful to talk with other women who’ve been through it and listen to their advice on how to minimize the negative effects. Most importantly, focus on one day at a time and one treatment at a time. Maintain a positive outlook and recognize that each step is a step to feeling well again.